Tramadol use can be fatal.
However, Tramadol is more likely to cause severe side effects, such as seizure. We review how and why Tramadol can be dangerous for you here.
Dangers of Tramadol ingredients
Tramadol, also marketed under the brand name Ultram, is used to relieve moderate and moderately severe pain. Tramadol belongs to a class of medications known as “opiate agonists,” although Tramadol also causes inhibition of the re-uptake of norepinephrine and serotonin. Does Tramadol have codeine in it? No. But like any opiate medication, Tramadol affects the central nervous system and can cause drowsiness or difficulty breathing.
Tramadol can also be dangerous in people with seizure disorders or a history of brain or spinal infection. Because of its addictive potential, Tramadol is not recommended for anyone with a history of alcoholism or drug addiction. How long for Tramadol to work? Onset of action when taken orally as prescribed is usually under an hour, however intravenous injection brings almost immediate onset of pain relief.
Additionally, Tramadol is also dangerous in combinations with a variety of other drugs. Tramadol interacts with several different types of medications, including, but not limited to:
- herbal supplements, especially St. John’s Wort
- other pain medications
FDA warnings about Tramadol
The FDA advises doctors never to prescribe Tramadol to anyone with suicidal thoughts or tendencies, as the medication can sometimes exacerbate these conditions. Tramadol should also be avoided by people who suffer from depression or mood disorders. Heavy drinkers and drug users should never take Tramadol due to the risk of serious side effects or death.
Serious adverse side effects of Tramadol
Even at normal doses, Tramadol can cause serious, potentially-deadly side effects. Anyone taking tramadol should consult a doctor immediately if they experience any of the following symptoms:
- difficulty swallowing or breathing
- flu-like symptoms
- swelling in any part of the body
Signs of Tramadol overdose
There are a few distinct signs of Tramadol overdose to look out for. They include:
- decrease in pupil size
- difficulty breathing
- extreme drowsiness
An overdose may result in coma, heart attack, or death, so it’s important to get medical help right away if you suspect an tramadol overdose.
Help for tramadol use or misuse
Tramadol is often abused and creates both a physical dependence and tolerance in habitual users. Drugs like Tramadol can create a compulsive “need” for the drug in users, and cause unpleasant withdrawal symptoms which make it hard to quit using. Withdrawal symptoms of tramadol can occur even after a few days of prescribed use!
The good news is that there is help for people physically dependent or mentally addicted to Tramadol. A local doctor or clinic should be able to direct you to resources and help you deal with your addiction. They may use a medical or therapeutic approach, or a combination of the two. Or you can look for local support groups, like Narcotics Anonymous.
If you have any more questions about the risk or danger of taking Tramadol, please leave your questions here. We try to respond to all legitimate questions with personal and prompt replies.